Alert archive / Montana / Special Weather Statements in 2012

Special Weather Statement, NWS Missoula, MT

June 23, 2012Lincoln County, Montana

NWS Missoula, MT issued this special weather statement at Jun 23, 2012, 3:56 PM MDT for Lincoln County, Montana. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2012, 3:56 PM MDT (21:56 UTC)
Expired
Jun 23, 2012, 4:45 PM MDT
In force
49 min
Issued by
NWS Missoula, MT

County Lincoln County, MT

The radar

The Spokane radar (KOTX), 175 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 4:10 PM MDTHAIL 0.25Libby, MT.25 INCH HAIL REPORTED BY LAW ENFORCEMENT IN LIBBY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WWUS85 KMSO 232156
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
356 PM MDT SAT JUN 23 2012

MTZ001-232245-
KOOTENAI/CABINET REGION-
356 PM MDT SAT JUN 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANDERS AND CENTRAL
LINCOLN COUNTIES UNTIL 445 PM MDT...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES EAST OF NOXON...OR 25 MILES SOUTHEAST OF
LIBBY...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LIBBY AND KOOTENAI
FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4870 11589 4851 11494 4787 11522 4825 11573
TIME...MOT...LOC 2156Z 186DEG 15KT 4812 11526

$$
KITSMILLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 23, 3:01 PM MDT, 55 minutes earlier.

Area forecast discussion, Jun 23, 3:01 PM MDT, 55 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
301 PM MDT Sat Jun 23 2012

.UPDATE...issued a red flag warning for the beaverhead deerlodge
region for Sunday afternoon.

&&

.DISCUSSION...Fuels are at critical levels in the beaverhead
deerlodge NF. This combined with very low humidities and strong
gusty winds for Sunday afternoon a red flag warning has been
issued. Conditions may be similar on Monday afternoon.

&&

.AVIATION...The development of strong thunderstorms will occur
today, likely after 23/1800Z and continuing well after sunset
tonight. Storms today will be capable of producing erratic, gusty
winds...hail...and very heavy rainfall. All terminals are expected
to be impacted by convection, however KGPI KGPI and locations
across NW Montana could see the strongest and most widespread
storm development.

&&

.PREV DISCUSSION... /ISSUED 1009 AM MDT Sat Jun 23 2012/

..strong to severe thunderstorms possible in northwest Montana
   this afternoon and evening...

DISCUSSION...Thunderstorms will occur today from I-90 northward
with the strongest storms possible in northwest Montana including
Libby...Kalispell and the Glacier NP region.  Impacts:

Possible large hail over 1" diameter
Possible very heavy rain and possible flash flooding
strong gusty outflow winds

What is causing this is a short wave spinning of a large upper
low will interact with this region of instability and very good
shear to produce the potential of some of these storms becoming
severe with 1 inch hail or greater. Stay tuned to the NWS for
potential warnings.

Sunday a few storms are possible in far northwest Montana but
convection will tail off by evening and lead to improving
conditions through Monday. Late Sunday into Monday will be
pleasant and warm days with temperatures in the 80s

Cold front will pass through the region Tuesday and Tuesday night.
Strong winds could impact Flathead lake with wind gusts in the 40
mph range.

Wednesday and Thursday will be the nicest days of next week under
the influence of a strengthening ridge.

AVIATION...The development of strong thunderstorms will occur
today, likely after 23/1800Z and continuing well after sunset
tonight. Storms today will be capable of producing erratic, gusty
winds...hail...and very heavy rainfall. All terminals are expected
to be impacted by convection, however KGPI KGPI and locations
across NW Montana could see the strongest and most widespread
storm development.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from Noon to 9 PM MDT Sunday
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.

ID...None.
&&

In the hours before

Special weather statement, Jun 23, 2:43 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
243 PM MDT SAT JUN 23 2012

MTZ006-043-232130-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-
243 PM MDT SAT JUN 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANITE AND
SOUTHEASTERN MISSOULA COUNTIES UNTIL 330 PM MDT...

AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF BONNER...OR 20 MILES EAST
OF MISSOULA...MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POTOMAC...
GREENOUGH...TWIN CREEKS AND CLEARWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4703 11375 4702 11331 4646 11352 4646 11380
TIME...MOT...LOC 2043Z 189DEG 9KT 4678 11360
Special weather statement, Jun 23, 3:56 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
356 PM MDT SAT JUN 23 2012

MTZ001-232245-
KOOTENAI/CABINET REGION-
356 PM MDT SAT JUN 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANDERS AND CENTRAL
LINCOLN COUNTIES UNTIL 445 PM MDT...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES EAST OF NOXON...OR 25 MILES SOUTHEAST OF
LIBBY...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LIBBY AND KOOTENAI
FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4870 11589 4851 11494 4787 11522 4825 11573
TIME...MOT...LOC 2156Z 186DEG 15KT 4812 11526

KITSMILLER

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:43 PM MDTSpecial Weather StatementMSOGranite47 min
Jun 23, 2:55 PM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more30 hr
Jun 23, 2:56 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Ravalli64 min
Jun 23, 4:21 PM MDTSpecial Weather StatementMSO54 min
Jun 23, 4:25 PM MDTSevere Thunderstorm WarningMSOLincoln31 min
Jun 23, 5:51 PM MDTSpecial Weather StatementMSOMissoula39 min

Nearby

Special Weather Statements in Montana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.